Alert archive / New York / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 34, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jun 21, 2024, 5:29 PM EDT for Ontario County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2024, 5:29 PM EDT (21:29 UTC)
- Expired
- Jun 21, 2024, 6:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Ontario County, NY
The radar
The Binghamton radar (KBGM), 118 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
046
WUUS51 KBUF 212129
SVRBUF
NYC069-212215-
/O.NEW.KBUF.SV.W.0034.240621T2129Z-240621T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
529 PM EDT Fri Jun 21 2024
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Northeastern Ontario County in western New York...
* Until 615 PM EDT.
* At 528 PM EDT, a severe thunderstorm was located over Canandaigua,
moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Geneva, Canandaigua, Clifton Springs, Phelps, Gorham, Manchester,
Shortsville, Seneca Castle, Cheshire, and Cottage City.
This includes Interstate 90 between exits 42 and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4281 7733 4298 7734 4301 7697 4288 7697
4287 7696 4287 7698 4284 7697 4278 7697
TIME...MOT...LOC 2128Z 251DEG 24KT 4289 7723
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PP2 follow-up statements
238
WWUS51 KBUF 212152
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
552 PM EDT Fri Jun 21 2024
NYC069-212215-
/O.CON.KBUF.SV.W.0034.000000T0000Z-240621T2215Z/
Ontario NY-
552 PM EDT Fri Jun 21 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHEASTERN ONTARIO COUNTY...
At 551 PM EDT, a severe thunderstorm was located over Phelps, or near
Geneva, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Geneva, Clifton Springs, Phelps, Gorham, Seneca Castle, Hall, and
West Junius.
This includes Interstate 90 near exit 42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4280 7718 4284 7718 4299 7721 4301 7697
4288 7697 4287 7696 4287 7698 4284 7697
4278 7697
TIME...MOT...LOC 2151Z 251DEG 17KT 4293 7709
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PP121
WWUS51 KBUF 212211
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
611 PM EDT Fri Jun 21 2024
NYC069-212220-
/O.EXP.KBUF.SV.W.0034.000000T0000Z-240621T2215Z/
Ontario NY-
611 PM EDT Fri Jun 21 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ONTARIO COUNTY
WILL EXPIRE AT 615 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However, gusty winds are still possible with
this thunderstorm.
&&
LAT...LON 4280 7718 4284 7718 4299 7721 4301 7697
4288 7697 4287 7696 4287 7698 4284 7697
4278 7697
TIME...MOT...LOC 2210Z 251DEG 24KT 4297 7694
$$
PPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:25 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 21, 2:25 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 225 PM EDT Fri Jun 21 2024 .SYNOPSIS... While it will still be uncomfortably warm and humid through this weekend, a frontal boundary oscillating back and forth over our region will support enough cloud cover and some thunderstorm activity to suppress the dangerously high heat indices. Unfortunately, the daily thunderstorms will carry the risk of torrential downpours and even severe weather. Notably cooler and more comfortable conditions can then be expected next week, especially during the latter half. && .NEAR TERM /THROUGH SATURDAY/... This afternoon a frontal boundary has dropped southward to around Route 20A. Ahead of this front a still very warm and humid (PWATs 1.75") atmosphere is creating SBCAPE values of several thousand J/KG, while behind the front instability is not as great. Additionally ahead (south) of this front DCAPE values approaching 800 J/KG and lift along a lake breeze and frontal boundary will support scattered to numerous thunderstorms, of which some may become severe. Thinking most of this activity will be now through 8 pm, then some weakening to the instability will begin to diminish coverage area of storms. This evening subtle surface wave will bring a plume of deeper moisture northward over Lake Erie, clipping NW Niagara Frontier. This increase in moisture and lift near the surface low could fuel a few evening storms across NW portions of our region. This low will also begin to drag the frontal boundary northward. Otherwise tonight will be fairly dry to the south, with potential for fog formation, especially near areas that received afternoon storms. To the north and near the frontal boundary and deeper moisture a few showers and thunderstorms can not be ruled out. It will be mild again tonight with overnight lows in the mid 60s to lower 70s. Saturday with this frontal boundary still wavering near northern portions of our region, and plenty of instability showers and thunderstorms will again blossom. Favored regions of lake breeze boundrys and near the front will for storms. This will leave just areas NE of Lake Erie with the lowest chances for storms. Highs tomorrow will be in the mid to upper 80s, which with the humidity will yield apparent temperatures 90 to 95F. Deeper moisture/cloud cover east of Lake Ontario will likely keep this area in the mid 70s for highs. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... An upper level trough will begin to dive across the upper Midwest Saturday night, causing associated low pressure to strengthen across the central Great Lakes and lift the warm front north of the region. This will place the area beneath the warm sector, supporting ample warm moist air advection. Overall the chances for showers and thunderstorms will continue throughout Saturday night, with the best likelihood for activity lying across the North Country due to its close proximity to the front. The now (roughly) 995mb surface low and associated trough will track to the north of the area and result in a windy day Sunday, given the 850mb winds ramp up to nearly 45 knots. Overall this will support the passage of a strong cold front across the area, likely producing thunderstorms with its passage. Organized convection featuring damaging winds will also be possible due to the ample wind shear across the region. With this cold frontal passage, the arrival time will play an important role with convection. There still are significant differences in model guidance timing the frontal passage and strength of the low. SPC has a portion of our area in a marginal risk for severe weather. Even without thunderstorms, it will be a windy day with wind gusts across the Niagara Frontier around 45 mph. The cold front will then slide to the east of the area Sunday night, supporting lingering showers and thunderstorms to taper off from west to east. The potent shortwave trough aloft will move across New England Monday and bring increasing chances for showers and a few thunderstorms across the North Country with lower chances elsewhere. After such a warm and humid week, it will be notably cooler and drier Monday with highs in the 70s. && .LONG TERM /TUESDAY THROUGH FRIDAY/... An upper level trough over New England Monday night will shift into the Canadian Maritimes by Tuesday, allowing a progressive mid-level ridge to briefly become established across the eastern Great Lakes. An attendant area of surface high pressure shifting southeast across the Appalachians to the Mid-Atlantic coast will provide the forecast area with a period of rain-free weather, while giving temperatures an upwards nudge back into the low and mid 80s by Tuesday afternoon. Shower and thunderstorm chances return from west to east late Tuesday evening and through Tuesday night as the mid-level ridge moves east, causing a warm front to lift out of the Ohio Valley and into WNY. Confidence is low in timing and coverage of showers/thunderstorms associated with this front as long range guidance is in poor agreement on the evolution of a shortwave expected to slide east across Southern Ontario and the Great Lakes during this same timeframe. Greater chances for showers and thunderstorms will arrive Wednesday as a ~982mb surface low tracks across northern Quebec, sending its elongated cold front through the Northeast. While timing of this front and its associated prefrontal trough remain in question and thus lend lower confidence in how convection will ultimately unfold Wednesday...The system is expected to tap into a deeper plume of GOMEX-based moisture with PWATs potentially climbing to near 2" as it approaches. Thus, any storms that develop and move through the region should have the potential to bring locally heavy rains. The primary cold front should move through the region Wednesday night, with increasing subsidence and a drier airmass allowing shower/thunderstorm chances to decrease from west to east in its wake. As much of the Northeast sits within the post-frontal airmass, temperatures will be notably cooler Thursday and Thursday night, with highs in the low/mid 70s and lows in the 50s and upper 40s respectively. Dry weather should then last through the end of the week with moderating temperatures as surface high pressure moves over and east of the region. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... For the 18Z TAFS VFR flight conditions will largely rule, but there will be two concerns. First, afternoon and evening showers and thunderstorms. Greatest instability and mid level lapse rates are found across interior WNY, with convection along and out ahead of a lake breeze boundary. Storms near KJHW early will push eastward. A frontal boundary, roughly near route 20A will confine the deeper instability southward, with KIAG, KROC and KART likely to remain dry through the afternoon hours. KBUF, closer to the front, will likely stay dry, but storms could near the TAF site late this afternoon. The second concern will be the formation of fog and or low stratus. Most likely areas for fog will be near areas where rain occurred today, and will highlight the southern Tier, and towards the Finger Lakes. This fog may expand towards KJHW tonight. Tomorrow, with this frontal boundary still draped across our region, additional showers and thunderstorms are likely, least likely near KBUF where a lake breeze circulation will likely spread a more stable layer inland. Outlook... Saturday night...Mainly VFR. A chance for evening thunderstorms inland from the lakes. Sunday...VFR/MVFR. Showers and thunderstorms likely. Monday...Mainly VFR. A chance for afternoon and evening thunderstorms inland from the lakes. Tuesday...Mainly VFR conditions expected. Tuesday night and Wednesday...MVFR/VFR with a chance for showers and thunderstorms. && .MARINE... Light winds and minimal wave action is expected to continue across the Lower lakes through tomorrow. There will be a chance of afternoon showers and thunderstorms which could produce gusty winds and higher wave action each day. A cold front will approach the region Sunday with increasing southwest winds which may bring a period of SCAs to area lakes. Northerly flow behind the front will then bring continued choppy conditions to the lakes through Monday. High pressure builds in late Monday with diminishing winds and waves for Tuesday. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR/RSH/Thomas NEAR TERM...Thomas SHORT TERM...Apffel LONG TERM...PP AVIATION...Thomas MARINE...AR/Thomas
Hazardous weather outlook, Jun 21, 4:38 AM EDT, 12 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 438 AM EDT Fri Jun 21 2024 NYZ012>014-019>021-085-220845- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 438 AM EDT Fri Jun 21 2024 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Isolated to scattered showers and thunderstorms will be possible today. Any storms that do develop will be capable of producing damaging winds and torrential rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>008-010-011-220845- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee- 438 AM EDT Fri Jun 21 2024 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. An isolated shower and thunderstorm will be possible today. Any storms that do develop will be capable of producing damaging winds and torrential rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-042>045-062>065-SLZ022-024-220845- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 438 AM EDT Fri Jun 21 2024 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. An isolated shower and thunderstorm will be possible today. Any storms that do develop will be capable of producing strong gust winds and higher wave action. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-220845- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 438 AM EDT Fri Jun 21 2024 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Today and tonight. An isolated shower and thunderstorm will be possible today. Any storms that do develop will be capable of producing strong gust winds and higher wave action. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Reynolds
In the hours before
Special weather statement, Jun 21, 1:54 PM EDT, 3 hours 35 minutes before
Special Weather Statement National Weather Service Buffalo NY 154 PM EDT Fri Jun 21 2024 NYZ012>014-019>021-212000- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Including the cities of Warsaw, Geneseo, Canandaigua, Jamestown, Olean, and Wellsville 154 PM EDT Fri Jun 21 2024 ...Strong Thunderstorms Possible This Afternoon... Showers and thunderstorms are expected this afternoon for the Western Southern Tier, Upper Genesee Valley and the Northern Finger Lakes. Some of the showers and thunderstorms will be capable of producing heavy downpours, gusty winds to 40 MPH, small hail and frequent lightning. There is a Marginal Risk for severe thunderstorms today in these areas as well, and an isolated severe thunderstorm can't be ruled out. SW
Special weather statement, Jun 21, 2:49 PM EDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Buffalo NY
249 PM EDT Fri Jun 21 2024
NYZ014-211930-
Ontario NY-
249 PM EDT Fri Jun 21 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ONTARIO COUNTY
THROUGH 330 PM EDT...
At 249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rushville, or near Canandaigua, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Geneva, Seneca Castle, Seneca Lake State Park, and Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4290 7722 4295 7697 4287 7696 4287 7698
4284 7697 4281 7697 4276 7698 4276 7709
TIME...MOT...LOC 1849Z 242DEG 13KT 4284 7719
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PPLocal storm report, Jun 21, 4:07 PM EDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
407 PM EDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM Tstm Wnd Dmg 4 NNW Rushville 42.81N 77.26W
06/21/2024 Ontario NY 911 Call Center
Time estimated based on radar. Tree leaning
on wires.
&&
PPSpecial weather statement, Jun 21, 5:02 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Buffalo NY
502 PM EDT Fri Jun 21 2024
NYZ001-010-085-212145-
Southern Erie NY-Niagara NY-Northern Erie NY-
502 PM EDT Fri Jun 21 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ERIE AND SOUTH CENTRAL
NIAGARA COUNTIES THROUGH 545 PM EDT...
At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grand Island, or 8 miles west of Tonawanda, moving east at 25 mph. A
gust front out ahead of this thunderstorm will cause brief gusty
winds from Grand Island to Buffalo to Sturgeon Point and continue
east from Lake Erie and the Niagara River.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Lackawanna, Kenmore, Depew, Tonawanda, Amherst, Lancaster, Hamburg,
East Aurora, Williamsville, Grand Island, Elma, Boston, Eden, Colden,
and Orchard Park.
This includes Interstate 90 between exits 49 and 57A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4273 7908 4280 7892 4284 7893 4292 7890
4296 7893 4299 7901 4302 7902 4305 7900
4307 7901 4307 7846 4250 7875 4270 7910
TIME...MOT...LOC 2059Z 284DEG 21KT 4295 7904
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WelchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:39 PM EDT | Special Weather Statement | BUF | Cattaraugus | 36 min |
| Jun 21, 2:09 PM EDT | Severe Thunderstorm Warning | BUF | Ontario | 51 min |
| Jun 21, 2:49 PM EDT | Special Weather Statement | BUF | Ontario | 41 min |
| Jun 21, 4:33 PM EDT | Special Marine Warning | BUF | 87 min | |
| Jun 21, 4:50 PM EDT | Severe Thunderstorm Warning | BUF | Ontario | 40 min |
| Jun 21, 5:02 PM EDT | Special Weather Statement | BUF | Erie | 43 min |
Nearby
Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.